Utah, 2018Heavy Snow in Utah, February 18 to 20, 2018
February 18 to 20, 2018 · NWS SLC · 8 events in 8 counties and zones
A significant winter storm entered the state on February 18, bringing heavy snowfall to both valley and mountain locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm entered the state on February 18, bringing heavy snowfall to both valley and mountain locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 17, 9:02 PM MST, 7 hours 58 minutes earlier.
Area forecast discussion, Feb 17, 9:02 PM MST, 7 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
902 PM MST Sat Feb 17 2018
.SYNOPSIS...A cold upper trough will start to move into the Great
Basin on Sunday, then move slowly south and east across the
region through Tuesday. The coldest air of the season will
accompany this storm, and remain over the area through much of the
upcoming week.
&&
.DISCUSSION...A cold upper trof continues to deepen over swrn
Canada and the PacNW states this evening with a fast westerly flow
downstream across UT this evening.
South winds picked up today and are continuing in many locations
this evening with mild temperatures. a short wave ejecting out of
the west coast trof is shifting rapidly east thru the nrn Rockies
and has pushed some cloudiness into the nrn CWA while skies across
the remainder of the area are clear.
The passing wave will push the developing frontal boundary almost
to the nrn UT border late tonight with a few light showers right
along the border, but it looks like the bulk of precip holds off
until after 12z when the main upper trof starts to sag swd thru
WA and OR.
Models remain very consistent pushing a tightening baroclinic zone
swd thru UT on Sun as the upper trof deepens into the Great Basin.
This strengthening cold front will be accompanied by a swath of
heavy precip and it will likely change over quickly to snow once
the front passes, or even start right out as snow. Snow should
continue a number of hours behind the front then gradually taper
off from the north on Monday. The very cold airmass following the
front will result in snow sticking to all surfaces significantly
impacting travel Sunday night and Mon.
The cold pool with the upper trof will keep instability showers
going into Tue and with orographic help, some mtn areas will get
large totals, and snow could also persist in adjacent upwind
valleys. Current suite of Winter Weather highlights is on track
and no changes needed at this time.
Strong south winds ahead of the cold front tomorrow afternoon will
reach advisory levels and the Wind highlight is also on track.
Updated forecasts earlier to lower pops nrn UT after midnight. No
other changes planned at this time.
Last AFD for me. Am moving on after 32 1/2 years with the NWS.
Been a good career, and I've seen a lot of changes in that time.
Best part has been all the good dedicated people I have had the
opportunity and good fortune to work with, both inside and outside
the agency. Best wishes to all and thanks for the memories!
&&
.AVIATION...Because of the storm system approaching the terminal,
you will see southerly winds through the evening hours that are
expected to become gusty during the overnight hours. The winds will
peak during the late morning before the approach of the front,
expected by early afternoon. VFR conditions will be expected through
the evening and overnight hours with high and mid level clouds
expected to remain well above 6000 feet AGL overnight.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 9 AM to 9 PM MST Sunday for UTZ013-020-021.
Winter Storm Warning from 9 AM Sunday to 4 PM MST Monday for
UTZ006-008>010.
Winter Storm Warning from 5 AM Sunday to 5 AM MST Monday for
UTZ007.
Winter Weather Advisory from 5 AM Sunday to 5 AM MST Monday for
UTZ005.
Winter Storm Warning from noon Sunday to noon MST Monday for
UTZ003-004.
Winter Storm Warning from 5 AM to 11 PM MST Sunday for UTZ001-
002.
Winter Storm Warning from 5 PM Sunday to 9 PM MST Monday for
UTZ014>016-517-518.
Wind Advisory from 9 AM to 8 PM MST Sunday for UTZ015-016.
WY...Winter Storm Warning from 9 AM Sunday to noon MST Monday for
WYZ021.
&&
PUBLIC...Wilensky
AVIATION...Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 17, 4:49 PM MST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
449 PM MST Sat Feb 17 2018
UTZ001>016-019>021-517-518-WYZ021-181400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
449 PM MST Sat Feb 17 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Snow will begin across the northern outlook area late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Widespread heavy snow and much colder temperatures will spread
across the outlook area from north to south on Sunday. The cold
front could bring near whiteout conditions to the mountain passes
in heavy snow and strong winds for a few hours as it moves south
on Sunday.
The snow will slowly taper off from the north Sunday night
through Monday afternoon but will last in some areas through
Monday evening. The snow could continue into Tuesday across
mountainous locations favored in northwest flow, as well as
locations downwind of the Great Salt Lake and Utah lake.
Strong south winds are expected ahead of this storm on Sunday
across central and southern Utah.
The very cold temperatures that spread into the outlook area
Sunday through Sunday night will continue through Tuesday night
into Wednesday. At this time it looks like Wednesday morning will
be the coldest in this stretch with lows ranging from the low
teens to below zero. Any plants or trees that have starting
budding out will be affected by this cold snap.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Cache Valley/Utah
- When
- February 18, 5:00 AM MST to February 20, 5:00 AM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Storm total snowfall amounts included 16 inches in Logan, 12.5 inches in Hills, and 11.5 inches in Providence.
Heavy Snow, Wasatch Mountains I-80 North
- When
- February 18, 5:00 AM MST to February 20, 3:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Powder Mountain received 19 inches of new snow.
Heavy Snow, Wasatch Mountains South of I-80
- When
- February 18, 5:00 AM MST to February 20, 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 24 inches at Snowbird and Alta Ski Area, 23 inches at Brighton Resort, and 20 inches at SunCrest.
Heavy Snow, Northern Wasatch Front
- When
- February 18, 8:00 AM MST to February 20, 2:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
While many locations in the Northern Wasatch Front saw 2-4 inches of snow, some locations received considerably more snow, including 15.5 inches on the Bountiful Bench, 15 inches in Bountiful, 7 inches in Centerville, and 6.5 inches in Fruit Heights.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- February 18, 8:00 AM MST to February 20, 3:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
The Salt Lake and Tooele Valleys saw widespread heavy snowfall. Storm total snowfall reports included 25 inches in Sandy, 23 inches in Cottonwood Heights, 17.5 inches in Tooele, 15 inches in Olympus Cove, and 14 inches in Taylorsville. For the calendar day of February 19, Tooele recorded 13 inches of snow, which broke the calendar day record of 8 inches, set in 1945.
Heavy Snow, Southern Wasatch Front
- When
- February 18, 10:00 AM MST to February 20, 3:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Utah Valley included 20.5 inches in Santaquin, 16 inches in Elk Ridge, 13 inches in Mapleton, and 12 inches in Springville, Spanish Fork, and Payson. For the calendar day of February 19, Spanish Fork recorded 12 inches of snow, which broke the calendar day record of 10 inches, set in 2007.
Heavy Snow, West Central Utah
- When
- February 19, 12:00 AM MST to February 20, 12:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Reported snow totals in west central Utah included 15 inches in Fillmore and 11 inches in Oak City.
Heavy Snow, Central Mountains
- When
- February 19, 12:00 AM MST to February 20, 12:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Pine Creek SNOTEL received 1.6 inches of liquid equivalent precipitation, or approximately 19 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Blizzard and Winter Storm in Colorado, February 18 to 20, 201814 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow and High Wind in Nevada, February 18, 201886 kt wind · 10 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
- Frost and Freeze and Winter Weather in California, February 18 to 23, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739085, 739089, 739090, 739086, 739087, 739088, 739091, 739092.